Wyoming, 2010

High Wind in Wyoming, December 2, 2010

December 2, 2010 · NWS RIW · 1 event in 1 county or zone

A favorable combination of strengthening winds aloft and a tightening pressure gradient produced high wind in central Wyoming. Wind gusts of 58 to 69 mph were recorded for six consecutive hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A favorable combination of strengthening winds aloft and a tightening pressure gradient produced high wind in central Wyoming. Wind gusts of 58 to 69 mph were recorded for six consecutive hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 1, 2:31 PM MST, 10 hours 39 minutes earlier.

Area forecast discussion, Dec 1, 2:31 PM MST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MST WED DEC 1 2010

SHORT TERM...TONIGHT THROUGH SATURDAY
FIRST PERIOD OF ISENTROPIC UPGLIDE AND PERHAPS EVEN A LITTLE JET
SUPPORT BROUGHT 3 TO 5 INCHES TO THE TETONS WITH 1 TO 3 INCHES
ACROSS THE LOWER ELEVATIONS. A LITTLE MORE MAY HAVE FALLEN AROUND
ALPINE WHERE MODERATE SNOW PERSISTED FOR A LARGE PORTION OF THE
DAY. LIGHT SNOW WILL PERSIST ACROSS THE WEST TONIGHT BUT AMOUNTS
LOOK TO BE A LITTLE LIGHTER. OUR NEXT SYSTEM IS STILL POISED TO
MOVE INTO THE FAR WEST AFTER 18Z THURSDAY AND CONTINUE INTO FRIDAY
MORNING. ISENTROPIC UPGLIDE INCREASING AS DOES PW. 110KT JET WILL
ALSO SAG SWD OVER THE AREA WHICH MAY PROVIDE BETWEEN 6 AND 12
HOURS OF UPPER DIVERGENCE. COMBINATION OF UPGLIDE...JET
SUPPORT...OROGRAPHICS AND HIGHER THAN AVERAGE PW'S UP TO .40
SHOULD PROVIDE FOR THE POTENTIAL FOR HEAVY SNOW CENTERED ON TETON
COUNTY. THE HEAVIER SNOW COULD EXTEND INTO YNP AND AS FAR SOUTH AS
THE STAR VALLEY...ESPECIALLY THE NORTH HALF. HAVE DECIDED TO ISSUE
A WINTER STORM WATCH FOR ZONES 12 AND 13. THE NEXT SHIFT CAN LOOK
FURTHER AT THE POTENTIAL IN YNP AND THE STAR VALLEY. I THINK
ALPINE WILL SEE POTENTIAL WARNING AMOUNTS BUT NOT CONFIDENT ENOUGH
FOR THE SRN PORTION YET TO ISSUE ANY WATCHES. YNP LOOKS GOOD FOR
THE NORMALLY SNOWY SOUTH BUT NOT SURE THE 12 INCH AMOUNTS WILL BE
WIDESPREAD ENOUGH. WE CAN ALWAYS ADD THEM IN YET OR JUST GO WITH
AN ADVISORY DOWN THE ROAD WITH 12 INCH PLUS AMOUNTS INDICATED IN
THE NORMALLY SNOWY SRN AREAS. WINDS WILL ALSO BE A PROBLEM WITH
THIS STORM AS MTN TOP FLOW INCREASES TO 40KTS PLUS AND APPROACHING
FRONT SHOULD ALLOW EVEN THE VALLEYS TO PICK UP THURSDAY NIGHT.
SNOW SHOULD TAPER OFF LATE FRIDAY MORNING WITH ANOTHER ROUND OF
LIGHT ISENTROPIC UPGLIDE PCPN QUICKLY REDEVELOPING ON SATURDAY IN
THE FAR WEST.

EAST OF THE DIVIDE...THE MAIN CONCERN WILL BE THE WIND POTENTIAL
THURSDAY NIGHT INTO FRIDAY MORNING. GOOD GAP FLOW EVENT DEVELOPING
AGAIN FOR THE CODY FOOTHILLS THURSDAY NIGHT WITH THE POTENTIAL FOR
MTN WAVE ACTIVITY WITH STABLE MTN TOP LAYER...SUFFICIENT FLOW INTO
THE BARRIER AND A FROUDE NUMBER CALCULATED TO BE NEAR 1. LCL WRF
IS NOT SHOWING ANY WAVE BREAKING IN ITS RUN BUT IT DOES SHOW 40 TO
50 KT AT THE BOUNDARY LAYER PUSHING INTO CODY AND SOUTH OF CLARK
ON THE 06Z RUN. THE 18Z IS CONFINED MORE TO CODY. ENOUGH
CONFIDENCE IN AT LEAST A GAP FLOW EVENT TO ISSUE A HIGH WIND WATCH
FOR THIS TIME PERIOD. RIGHT FRONT QUAD OF APPROACHING JET MAY ALSO
PROVIDE SOME DOWNWARD FORCING THURSDAY NIGHT. WE ALSO ARE SEEING
SOME MTN WAVE POTENTIAL ALONG THE EAST SLOPE OF THE WIND RIVER
MTNS THURSDAY NIGHT AS 30KT INBOUND FLOW BECOMES 70KTS ON THE LCL
WRF IN THE HIGHER FOOTHILLS AND JUST DOWNWIND OF THE CREST. IT
DOES NOT SHOW IT MOVING INTO LANDER OR FT. WASHAKIE BUT IT COULD
BE VERY WINDY OVER SOUTH PASS AND OVER THE EAST SLOPE OF THE WINDS
THURSDAY NIGHT INTO SUNRISE FRIDAY. OUR WIND CORRIDOR SHOULD ALSO
SEE A DRAMATIC INCREASE THURSDAY EVENING AS INCREASING WSW H7 FLOW
AND FALLING PRESSURE CREATE ENOUGH POTENTIAL FOR HIGH WINDS IN AT
LEAST THE GREENS AND RATTLESNAKES. THE NEXT SHIFT CAN ALSO LOOK AT
THE LOWER ELEVATIONS OF NATRONA COUNTY. NOT SURE IF THE SURFACE
PRESSURE GRADIENT WILL BE ENOUGH TO PUSH IT INTO HIGH WINDS OR
JUST VERY WINDY.

COLD FRONT THEN MOVES DOWN EAST OF THE DIVIDE FRIDAY MORNING IN
THE FAR NORTH AND IN THE SOUTH BY AFTERNOON OR EARLY EVENING. A
CHANCE OF SNOW LOOKS GOOD IN THE NRN ZONES FRIDAY AFTERNOON BUT
NOT IN OUR CENTRAL ZONES AS OF NOW. BRIEF SHORTWAVE RIDGING FRIDAY
NIGHT WITH ANOTHER ROUND OF ISENTROPIC UPGLIDE POSSIBLY MOVING
BACK INTO THE WEST SATURDAY ALREADY FOR MORE LIGHT SNOW.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MOSTLY DRY CONDITIONS WITH NEAR OR SLIGHTLY BELOW NORMAL
TEMPERATURES ARE EXPECTED ACROSS THE NORTH CENTRAL THROUGH THIS
PERIOD.  CHANCES OF LIGHT SNOW ACROSS THE WEST AND SOUTH ARE
FORECAST SATURDAY THROUGH MONDAY WITH MORE SIGNIFICANT SNOWFALL
POSSIBLE ACROSS THE WEST TUESDAY AND WEDNESDAY.

MEDIUM-RANGE GLOBAL MODELS SHOW QUITE A BIT OF SPREAD FROM THE
OUTSET THIS MORNING.  THE OVERALL PATTERN WILL INITIALLY CONSIST OF
A BUILDING RIDGE OVER WEST CENTRAL CANADA OVER THE WEEKEND FLANKED
BY UPPER LOWS OVER THE GULF OF ALASKA AND THE NE COAST.  ECMWF SHOWS
STRONGER CLIPPER SYSTEM DIVING INTO NORTHERN PLAINS EARLY SUNDAY
THAT WOULD PUSH A BACKDOOR COLD FRONT ACROSS THE NE HALF OF THE
CWA.  GFS TRAPS THIS ENERGY UNDER A MORE CLOSED UPPER HIGH OVER THE
NORTHERN ROCKIES.  THE NEXT BIG DIFFERENCES ARISE WITH PROGRESSION
OF SW LOW.  ECMWF/GEM/GFS ALL HAVE THIS SYSTEM NEAR 32N/130W 12Z
SUNDAY WITH GFS KICKING OPEN WAVE ACROSS FOUR CORNERS AREA BY 12Z
MONDAY WHILE ECMWF AND GEM KEEP THIS ENERGY OFFSHORE THROUGH 12Z
MONDAY.  KICKER CROSSING 140W WOULD TEND TO FAVOR GFS THOUGH
CONFIDENCE REMAINS LOW WITH DETAILS OF TIMING.  GFS LIKELY TO WET
ACROSS MOST OF WYOMING IN THIS SPLIT FLOW REGIME AND FORECAST KEEPS
LOW-END POPS CONFINED TO THE FAR WEST AND SOUTH SUNDAY.  UPPER RIDGE
OVER WEST CENTRAL CANADA SUNDAY AND MONDAY WILL TEND TO KEEP MOST OF
NORTHERN WYOMING DRY WITH LIGHT FLOW ALOFT...POOR MIXING WITH
INVERSIONS AND THE POSSIBILITY OF PATCHY FOG IN THE NORTHERN
BASINS.  UPPER RIDGE BEGINS TO PROGRESS AND BREAKDOWN TUESDAY AND
WEDNESDAY WITH A MORE WESTERLY DIFLUENT FLOW SETTING UP OVER THE
REGION.  THIS SCENARIO WILL RESULT IN A BETTER CHANCE FOR MORE
SIGNIFICANT SNOWFALL ACROSS THE WEST AND BREEZY TO WINDY AND
MILDER...BETTER MIXED...CONDITIONS ACROSS CENTRAL WYOMING.

AVIATION...
SNOWFALL WILL CONTINUE ACROSS MUCH OF WESTERN WYOMING THROUGH THE
FORECAST PERIOD. THIS SNOWFALL WILL BRING PERIODS OF MVFR TO IFR
CONDITIONS...ESPECIALLY AT KJAC. SNOWFALL RATES WILL INCREASE AFTER
18Z THURSDAY ACROSS THE WEST...WHICH MAY RESULT IN SOME PERIODS OF
LIFR CONDITIONS OVER IMPACTED AIRPORTS. AREAS EAST OF THE
CONTINENTAL DIVIDE ARE EXPECTED TO REMAIN UNDER MVFR CONDITIONS
THROUGH THURSDAY AFTERNOON. CLOUD COVER WILL INCREASE ACROSS THE
AREA...BUT SNOWFALL IS EXPECTED TO STAY WEST. MOUNTAIN TOPS WILL BE
OBSCURED IN SNOWFALL AND LOW CLOUDS...AND ICING WILL REMAIN POSSIBLE
ACROSS THE WESTERN AND SOUTHERN PORTIONS OF THE STATE.

FIRE WEATHER...
WINDS WILL BE ON THE INCREASE AGAIN THURSDAY INTO THURSDAY NIGHT
ACROSS THE WIND CORRIDOR FROM THE RED DESERT TO CASPER AND ALSO IN
THE CODY FOOTHILLS. THE WIND WILL ALSO BE ON THE INCREASE ALONG
THE EAST SLOPE OF THE WIND RIVER AND BIGHORN MOUNTAINS. THE WEST
WILL CONTINUE WITH SNOW. THE SNOW MAY BE HEAVY AT TIMES THURSDAY
AFTERNOON THROUGH FRIDAY MORNING. A COLD FRONT WILL SLIDE DOWN
EAST OF THE DIVIDE ON FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
WYZ003-015-019.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
WYZ012-013.

&&

SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Dec 1, 3:13 PM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MST WED DEC 1 2010

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
313 PM MST WED DEC 1 2010

...WINTER STORM WATCH IN MOST OF TETON COUNTY THURSDAY NIGHT AND
FRIDAY MORNING...
...HIGH WIND WATCH FOR PORTIONS OF CENTRAL WYOMING THURSDAY NIGHT
INTO FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM COULD BRING THE NEXT ROUND OF SIGNIFICANT SNOWFALL TO
FAR WESTERN WYOMING THURSDAY AFTERNOON THROUGH FRIDAY MORNING.
SNOWFALL OF 6 TO 12 INCHES ARE POSSIBLE IN THE FAR WESTERN MOUNTAINS
WITH HEAVIER AMOUNTS POSSIBLE IN THE TETON MOUNTAINS. THE JACKSON
VALLEY MAY SEE 5 TO 9 INCHES WITH 3 TO 6 INCHES IN THE STAR VALLEY.
YELLOWSTONE NATIONAL PARK MAY ALSO SEE 6 TO 12 INCHES OF SNOW WITH
LOCALLY HIGHER AMOUNTS IN THE SOUTHERN PART OF THE PARK.

HIGH WINDS ARE ALSO POSSIBLE IN THE CODY FOOTHILLS...EAST SLOPE OF
THE WIND RIVER MOUNTAINS AND THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE THURSDAY NIGHT AND EARLY FRIDAY. SOUTHWEST WINDS OF 30 TO 40
MPH WITH GUSTS TO 60 OR 65 MPH ARE POSSIBLE ACROSS THE LOWER
ELEVATIONS OF THE WATCH AREA WITH GUSTS UP TO 80 MPH IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 2, 1:10 AM MST to 8:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265163.